Alert archive / Washington / Special Weather Statements in 2023

Special Weather Statement, NWS Spokane, WA

July 10, 2023Douglas County, Washington

NWS Spokane, WA issued this special weather statement at Jul 10, 2023, 7:30 AM PDT for Douglas County, Washington. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2023, 7:30 AM PDT (14:30 UTC)
Expired
Jul 10, 2023, 8:00 AM PDT
In force
30 min
Issued by
NWS Spokane, WA
Hail
0.00 in
Wind
40

County Douglas County, WA

The radar

The Spokane radar (KOTX), 134 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2974 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS86 KOTX 101430
SPSOTX

Special Weather Statement
National Weather Service Spokane WA
730 AM PDT Mon Jul 10 2023
 
WAZ035-037-038-041-043-044-101500-
Waterville Plateau WA-Upper Columbia Basin WA-Wenatchee Area WA-
Northeast Mountains WA-Okanogan Valley WA-Okanogan Highlands WA-
730 AM PDT Mon Jul 10 2023

...Gusty showers will impact portions of Douglas, eastern Chelan,
northwestern Lincoln, southwestern Stevens, southwestern Ferry,
southeastern Okanogan and northeastern Grant Counties through 800 AM
PDT...

At 729 AM PDT, Doppler radar was tracking gusty showers along a line
extending from 15 miles northeast of Rock Island to 21 miles
northwest of Davenport. Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated. Ephrata reported wind gusts to 40 mph as 
         these showers moved through in the past hour.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chelan, Banks Lake South, Douglas, Lincoln, Waterville, Coulee Dam,
Grand Coulee, Electric City, Wilbur, Coulee City, Mansfield, Almira,
Elmer City, Creston, Hartline, Sims Corner, Govan, Withrow, Spring
Canyon Campground, and Alstown.

This includes the following highways...
 U.S. Highway 2 in Washington between mile markers 150 and 238.
 U.S. Highway 97 in Washington between mile markers 227 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4786 12013 4818 11838 4765 11839 4744 12001
TIME...MOT...LOC 1429Z 177DEG 28KT 4753 11991 4778 11857 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 4:53 AM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 4:53 AM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
453 AM PDT Mon Jul 10 2023

.SYNOPSIS...
The arrival of a cold front on Monday will bring the potential
for strong thunderstorms, locally heavy rain, and lightning across
the region. Shower and isolated thunderstorm chances will linger
near the Canadian border Tuesday and Wednesday. Temperatures will
not be as hot, with high temperatures in the 80s and low 90s.

&&

.DISCUSSION...
Today and Tuesday:
Convective showers are well underway across the region this
morning. A potent trough is swinging through our area from the
southwest and its associated low is supplying upper-level
vorticity that will aid in elevated storm formation later this
morning into the late evening. Along with the trough will be an
upper-level cold front which will further assist storm formation.
One consideration will be how much cloud cover is able to limit
solar heating and surface CAPE as skies are forecast to be near
overcast for most of the day.

The southeast portions of the CWA will be in the trough’s jet
streak with a steering flow of 35 knots, so flooding risks will be
minimal with the faster moving storms. However the Okanogan
Valley and Highlands will be a different story, with the low
sitting right on the Canadian border near North-central Washington
and with it, bringing much slower storm motions of barely 5 knots
where nearly stationary storms will pose a flash flooding risk on
steeper terrains. PWATs remain high with values near 140% of
normal in the Southeastern parts of the CWA and up to 170% of
normal in the Okanogan Valley and Highlands. GFS and HRRR
forecast soundings show lapse rates between 6.5-7.5 degrees C/km
from 0-3 km which will aid in stronger and longer-lived storms. A
flood watch covers these areas of concern where burn scars in
steep terrain are most susceptible to see heavy rain and debris
flow potential.

Storms area wide will be capable of producing severe wind gusts
due to the high lapse rates and 0-6km shear of 20-25 knots with
DCAPE values between 550-650 J/kg, though confidence is low in how
widespread these gusts will be. Most deterministic models show an
enhanced-V sounding. There is decent model agreement that the
severe potential of the storms will be heavily limited by the lack
of surface CAPE with values between 500-650 J/kg. The threat for
severe hail will be extremely limited due to the lack of CAPE in
the hail growth zone.

Storms that form in South-central Washington will have the
necessary ingredients to promote fire starts and fire spreads with
frequent and abundant lightning and little to no precipitation
(dry lightning). Our period of hot and dry has aided to dry out
the fuels susceptible to fire starts. Moses Lake to Wenatchee and
east to the Palouse is particularly vulnerable as fast moving
storms could produce frequent lightning with little to no
rainfall. Thunderstorm probability in areas that will see little
or no rainfall 25-35% which may result in dry thunder.

Later in the day as the low shifts further eastward, the trough
will begin to wrap northward and provide enough elevated vorticity
to create a modest mesoscale convective system rotating around
the low. The MCS storms will strengthen as the sun sets and
longwave cooling of the atmosphere allows lapse rates to steepen
further, bringing more potential for severe wind gusts, primarily
to the Idaho Panhandle and far Northeastern Washington. The trough
and associated MCS will move out of our area and into Canada by
11pm Monday.

Storm potential wanes overnight and temperatures begin to rise
again Tuesday. There is significant model divergence on
temperatures the next few days due to uncertainty in the strength
of the aforementioned cold front. The ECMWF and CMC hold the
probability of exceeding 90 degrees at nearly 100 percent across
much of Southeastern Washington, while the GFS and NBM are cooler
in the low to mid 80s. Wind gusts will max around 20 knots
Tuesday, though RH values are near 60% so widespread fire risk is
lower. /Sinowitz/Dewey

Wednesday through Sunday: Shortwave ridging is interrupted as a
disturbance running up from the southwest and flattens it out some
Wednesday which is enough to include minor mentions for short lived
spotty afternoon and evening thunderstorms near the northern British
Columbia border. Ridging then amplifies some Thursday as an area of
low pressure extending from the Gulf of Alaska southward off the
Washington coast does some digging to the south. The resulting
southwest flow between the west edge of the building ridge over the
Western US and the earlier referred to digging low off the coast has
potential to allow disturbances rotating around the offshore low to
eject and overtop the ridge but the probability of occurrence is low
as this ridge amplifies into the weekend so any pops for thunder
that linger near the northern border are rather spotty and are
unlikely to merit mention in the zone forecast. What it will allow
for is a persistent gradual warming trend with generally sunny skies
with temperatures peaking on Sunday. Ensembles suggest an increased
likelihood of the ridge axis shifting east into Northwest Montana as
a negatively tilted trof runs thru it Sunday night thus taller box
and whiskers plots of temps on the NBM 1D viewer conveying this
uncertainty.  /Pelatti

&&

.AVIATION...
12Z TAFs: Showers and thunderstorms will be prevalent over the
aviation area until about 04Z Tuesday as a weather disturbance
moves thru the region. Some of the thunderstorms could be strong,
with hail and gusty winds, as well as heavy rain. Primarily VFR
conditions are forecast, but any heavier storms could briefly
produce MVFR cigs/vis. Storms will vary a bit with most moving
from southwest to northeast at 10 to 25 mph near TAF sites however
storms over Okanogan county will be much slower with more
variability to their direction of movement. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        83  56  85  56  87  57 /  50  20   0   0   0   0
Coeur d'Alene  83  56  84  55  86  57 /  40  30   0   0   0  10
Pullman        81  51  82  50  83  52 /  40  10   0   0   0   0
Lewiston       91  62  92  62  93  63 /  30  10   0   0   0   0
Colville       82  49  84  50  86  50 /  70  50  10   0  10  10
Sandpoint      83  54  83  53  84  53 /  40  40  10   0   0  10
Kellogg        81  57  79  58  82  58 /  40  20   0   0   0  10
Moses Lake     86  54  89  55  89  56 /  80  10   0   0   0   0
Wenatchee      85  59  89  61  87  61 /  70  10   0   0   0   0
Omak           87  58  91  61  90  60 /  60  20   0   0  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 11 AM this morning to 8 PM PDT this
     evening for Eastern Columbia Basin  -Palouse  -Spokane Area
     (Zone 708)-Foothills of Northeast Washington (Zone 701)-
     Lower Palouse  -Snake River (Zone 709)-Western Columbia
     Basin (Zone 707).

     Flood Watch from 11 AM PDT this morning through this evening for
     Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
     Western Okanogan County.

&&

In the hours before

Special weather statement, Jul 10, 7:30 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
730 AM PDT Mon Jul 10 2023

WAZ035-037-038-041-043-044-101500-
Waterville Plateau WA-Upper Columbia Basin WA-Wenatchee Area WA-
Northeast Mountains WA-Okanogan Valley WA-Okanogan Highlands WA-
730 AM PDT Mon Jul 10 2023

...Gusty showers will impact portions of Douglas, eastern Chelan,
northwestern Lincoln, southwestern Stevens, southwestern Ferry,
southeastern Okanogan and northeastern Grant Counties through 800 AM
PDT...

At 729 AM PDT, Doppler radar was tracking gusty showers along a line
extending from 15 miles northeast of Rock Island to 21 miles
northwest of Davenport. Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated. Ephrata reported wind gusts to 40 mph as
         these showers moved through in the past hour.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chelan, Banks Lake South, Douglas, Lincoln, Waterville, Coulee Dam,
Grand Coulee, Electric City, Wilbur, Coulee City, Mansfield, Almira,
Elmer City, Creston, Hartline, Sims Corner, Govan, Withrow, Spring
Canyon Campground, and Alstown.

This includes the following highways...
 U.S. Highway 2 in Washington between mile markers 150 and 238.
 U.S. Highway 97 in Washington between mile markers 227 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4786 12013 4818 11838 4765 11839 4744 12001
TIME...MOT...LOC 1429Z 177DEG 28KT 4753 11991 4778 11857

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMS

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:41 AM PDTSpecial Weather StatementOTXWhitman34 min
Jul 10, 8:00 AM PDTSpecial Weather StatementOTXWhitman30 min
Jul 10, 8:03 AM PDTSpecial Weather StatementOTXGrant27 min
Jul 10, 8:25 AM PDTSpecial Weather StatementOTXDouglas, Grant35 min
Jul 10, 8:26 AM PDTSpecial Weather StatementOTXWhitman34 min
Jul 10, 8:54 AM PDTSpecial Weather StatementOTXSpokane36 min
Jul 10, 9:00 AM PDTSpecial Weather StatementOTXDouglas30 min
Jul 10, 10:15 AM PDTSpecial Weather StatementOTXAdams30 min
Jul 10, 10:52 AM PDTSpecial Weather StatementOTXAdams23 min
Jul 10, 11:14 AM PDTSpecial Weather StatementOTXWhitman31 min
Jul 10, 11:44 AM PDTSpecial Weather StatementOTXSpokane, Stevens31 min
Jul 10, 11:48 AM PDTSpecial Weather StatementOTXGarfield, Spokane, Whitman27 min
Jul 10, 12:17 PM PDTSpecial Weather StatementOTXSpokane28 min
Jul 10, 12:21 PM PDTSpecial Weather StatementOTXWhitman24 min
Jul 10, 12:45 PM PDTSpecial Weather StatementOTXSpokane30 min
Jul 10, 12:47 PM PDTSpecial Weather StatementOTXGarfield28 min
Jul 10, 2:16 PM PDTSpecial Weather StatementOTXKittitas29 min
Jul 10, 2:25 PM PDTAreal Flood AdvisoryOTXChelan86 min
Jul 10, 2:50 PM PDTSpecial Weather StatementOTXDouglas25 min
Jul 10, 2:55 PM PDTSpecial Weather StatementOTXDouglas35 min
Jul 10, 3:02 PM PDTAreal Flood AdvisoryOTXChelan3 hr
Jul 10, 3:02 PM PDTSpecial Weather StatementOTXChelan28 min
Jul 10, 3:14 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant46 min
Jul 10, 3:29 PM PDTAreal Flood AdvisoryOTXDouglas3 hr
Jul 10, 3:30 PM PDTSpecial Weather StatementOTXLincoln30 min
Jul 10, 3:38 PM PDTSevere Thunderstorm WarningOTXLincoln52 min
Jul 10, 3:57 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant48 min
Jul 10, 4:03 PM PDTFlash Flood WarningOTXChelan3 hr
Jul 10, 4:10 PM PDTSpecial Weather StatementOTXDouglas35 min
Jul 10, 4:23 PM PDTAreal Flood AdvisoryOTXGrant, Lincoln3 hr
Jul 10, 4:24 PM PDTSevere Thunderstorm WarningOTXFerry, Grant, Lincoln, Stevens51 min
Jul 10, 4:43 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant47 min
Jul 10, 4:58 PM PDTSpecial Weather StatementOTXDouglas32 min
Jul 10, 9:35 AM PDTSpecial Weather StatementOTXKootenai25 min
Jul 10, 10:19 AM PDTSpecial Weather StatementOTXKootenai26 min
Jul 10, 1:11 PM PDTSpecial Weather StatementOTXKootenai49 min
Jul 10, 1:59 PM PDTSpecial Weather StatementOTXBonner46 min
Jul 10, 2:45 PM PDTSpecial Weather StatementOTXBonner, Boundary45 min

Nearby

Special Weather Statements in Washington, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.